Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

What causes red itchy bumps on knees? - Online Doctor Chats

Date : 24-Apr-2014
User rating for this question
Very Good Posted in: Skin Hair and Nails
Answered by

General & Family Physician
Practicing since : 2002
Answered : 106 Questions
User:I broke out in red itchy bumps on both my knees five days post op after bilateral partial knee replacement. The itching comes and goes but the little red bumps are daily constant. Some days I scratch until I bleed. I have been to hospital and urgent care. They gave me hydroxyzine, cortisone creams, antibiotic creams with no improvement. I am six weeks post op and it still occurs making PT difficult. Any ideas? It's misery.
Doctor:
Let me read your query for few minutes to be able to have a good discussion here.
User:Around the incision is starting to feel scabby.
User:Ok. Thanks.
Doctor:The itchiness could be because of healing process
Doctor:but the rashes are unusual
Doctor:It would be difficult for me to come to a conclusion about what might be going on without examining you in person
Doctor:If possible, could you please upload a photo of these red bumps?
User:Yes. Figured. Do you think that I must go to dermatologist or would internist be fine. I fly to see surgeon next week. Worried about infection from scratching. Try not too but covers entirety of each knee.
User:Yes. Let me figure out how.
Doctor:Take a photo from your cell phone
User:I have photos on phone.
Doctor:send it to your computer on which you are chatting
Doctor:via bluetooth
Doctor:and click the option where it says upload reports
Doctor:Let me have a look at the picture
User:Took of each knee
Doctor:I think the red bumps you are seeing are a result of itching
Doctor:Yes, I have seen both the pictures
User:So painful. Oh well.
Doctor:I think you develop these rashes/bumps due to scratching
Doctor:and the scratching is due to healing process
User:Is there anything that I haven't already tried to help the itching
Doctor:I would advice you take benadryl
Doctor:or similar tablet
Doctor:Try levocetrizine or ebastine if you don't like the sedating effect of benadryl
User:Yeah. No luck. My knees rubbing against my pants causes inflammation.
User:Tried Benedryl. And hydroxzyzine.
Doctor:that would reduce constant irritation from the pants
Doctor:In that case put a soft cotton pad and apply a bandage
Doctor:Okay
User:Well - worth a shot.
Doctor:You can apply a soothing cream like calamine with aleovera
Doctor:and then apply the bandage
User:Ok to put on incision at this time??
Doctor:and continue taking levocetrizine
Doctor:Yes, it's been 6 weeks
Doctor:so not a problem at all
User:Great. Thanks.
Doctor:You can take levocetrizine or ebastine, they are more potent than benadryl
User:Those are by prescription?
Doctor:I guess not\
Doctor:they belong to the same category as benadryl
Doctor:You can confirm with your pharmacist
Doctor:and You should consult a dermatologist
User:Never heard of or seen at pharmacy. Ok.
Doctor:that would be better
User:Will do. Thank you.
User:Have a good evening.
Doctor:Okay, thanks for using the service
Doctor:it was my pleasure to help you
Doctor:have a great evening ahead
User::)
Doctor:take care
Doctor:bye
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor